West Virginia, 2007

Hail and Damaging Wind in West Virginia, May 23, 2007

May 23, 2007 · NWS RNK · 3 events in 3 counties and zones

Severe thunderstorms brought large hail and damaging winds to portions of southeast West Virginia during the afternoon of May 23rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Severe thunderstorms brought large hail and damaging winds to portions of southeast West Virginia during the afternoon of May 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 23, 2:01 PM EST, 1 hour 4 minutes earlier.

Area forecast discussion, May 23, 2:01 PM EST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
301 PM EDT WED MAY 23 2007

.SYNOPSIS...
A LARGE HIGH PRESSURE SYSTEM OFF THE NEW ENGLAND COAST WILL BUILD
DOWN THE EAST COAST THROUGH THURSDAY AND EXTEND INLAND OVER THE
SOUTHEAST U.S. INTO THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
SCATTERED THUNDERSTORMS OCCURRING ACROSS THE MOUNTAINS THIS
AFTERNOON AND A COUPLE OF THESE STORMS MAY APPROACH SEVERE WITH
CAPES FCST OVER 2000 J/KG. WITHOUT UPPER LEVEL SUPPORT...EXPECT
THESE STORMS TO DISSIPATE SHORTLY AFTER SUNSET. WENT A DEGREE OR
TWO ABOVE GUIDANCE FOR LOWS TONIGHT BASED ON THE PAST COOL BIAS
SHOWN BY GUIDANCE OVER THE PAST COUPLE OF NIGHTS.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
UPPER RIDGE WILL BE THE DOMINATE WEATHER FEATURE INTO
SATURDAY...ALTHOUGH RIDGE WILL BEGIN TO WEAKEN TOWARD THE END OF
THE SHORT TERM PERIOD AS A STRONG UPPER LEVEL SHORT WAVE PUSHES
EAST NORTH OF THE GREAT LAKES. WITH WARMING TEMPERATURES ALOFT
WITH BUILDING RIDGE AND LOW LEVEL THETA-E RIDGE SHOVED EAST AS SFC
RIDGE BUILDS...ANY PRECIP CHANCES SHOULD BE NORTH AND WEST OF THE
FORECAST AREA. SOUTHEAST FLOW THURSDAY AND SIMILAR 1000-850MB
THICKNESSES COMPARED TO TODAY SHOULD KEEP HIGHS THURSDAY
COMPARABLE TO TODAYS VALUES.

LOW LEVEL FLOW BECOMES SOUTHWEST OF FRIDAY...AND WITH 1000-850MB
THICKNESSES INCREASING...WENT WARMER THAN GUIDANCE FOR HIGHS. BOTH
GFS/NAM DEVELOP WEAK SFC CONVERGENCE LINE ACROSS THE ALLEGHANY
HIGHLANDS. THIS WEAK CONVERGENCE IN CLOSE PROXIMITY TO A LOW LEVEL
THETA-E RIDGE MAY BE ENOUGH TO BREAK WEAK CAP...SO KEPT A SLIGHT
CHANCE OF POPS IN THE NORTHEAST.

EVEN WARMER TEMPERATURES ANTICIPATED SATURDAY WITH CLIMBING
1000-850MB THICKNESSES. FORECAST SOUNDINGS SHOW STRENGTHENING MID
LEVEL CAP WHICH SHOULD KEEP A LID ON THUNDERSTORM DEVELOPMENT.
&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
LONG RANGE MODELS IN GOOD AGREEMENT BREAKING DOWN RIDGE SUNDAY
WITH NEXT SHORTWAVE MOVING THROUGH THE GREAT LAKES...WHICH HELPS
PUSH A COLD FRONT INTO THE EXTREME NRN PORTION OF THE FORECAST
AREA BY MONDAY MORNING. MODELS DIVERGE ON TUESDAY WITH
ECMWF/CANADIAN MODELS KEEPING A MORE PRONOUNCED UPPER TROF OFF THE
ATLANTIC COAST...WHICH KEEPS SFC BOUNDARY IN THE AREA. THIS FRONT
FINALLY LIFTS WEDNESDAY WITH RIDGE RE-BUILDING IN ADVANCE OF SHORT
WAVE MOVING NORTH OF THE GREAT LAKES IN CANADA. WITH SFC BOUNDARY IN
THE AREA...EXPECT BEST CHANCE OF PRECIP DURING THE PERIOD MONDAY
AND TUESDAY...AND KEPT POPS GOING FOR WEDNESDAY FOR ALL BUT THE
SOUTHERN PORTION OF THE FORECAST AREA.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
VFR CONDITIONS WILL PREVAIL THIS AFTERNOON WITH SCTD TSTMS IN THE
WEST. MOVEMENT OF THE STORMS WILL BE CLOSE TO NIL WITH THE UPPER
RIDGE OVERHEAD. WIDELY SCTD STORMS ALREADY DEVELOPING OVER THE
WEST...EXPECTING COVERAGE TO GRADUALLY INCREASE THROUGH 4PM.
COVERAGE SHOULD BE ENOUGH FOR VCNTY TSTMS INTO THE BLF AND LWB
TAFS THROUGH THIS EVENING. BY LATE EVENING...CONVECTION WILL
SUBSIDE DUE TO LOSS OF HEATING.

WITH LITTLE CHANGE IN AIRMASS LATELY AND ABUNDANT LOW LEVEL MOISTR
IN THE AIR...IFR FOG IS LIKELY TNGT AT LWB. STRATUS CEILINGS MAY
ALSO DEVELOP TOWARD MORNING...BUT DO NOT THINK THE CHANCE IS HIGH
ENOUGH TO PUT IN THE TAFS AT THIS TIME.

FOR THURSDAY THROUGH SUNDAY...NO SIG WX EXPECTED. CONVECTIVE
COVERAGE SHOULD BE LESS WITH THE UPPER RIDGE BUILDING AND WARMING
TEMPS ALOFT.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PH
NEAR TERM...JS/PH
SHORT TERM...PH
LONG TERM...PH
AVIATION...JS
Hazardous weather outlook, May 23, 7:26 AM EST, 7 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
826 AM EDT WED MAY 23 2007

NCZ003>006-019-020-VAZ032>035-043>047-058-059-241230-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
826 AM EDT WED MAY 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-241230-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER-
826 AM EDT WED MAY 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP FROM THE BLUE RIDGE
WEST THIS AFTERNOON. SIMILAR TO MONDAY...MODERATE INSTABILITY
OVER THE HIGHER ELEVATIONS WILL LIKELY LEAD TO A FEW OF THESE
STORMS BECOMING SEVERE WITH LARGE HAIL AND DAMAGING WINDS. AREAS
IN SOUTHEAST WEST VIRGINIA...AS WELL AS FAR SOUTHWEST VIRGINIA AND
NORTHWEST NORTH CAROLINA WEST OF INTERSTATE 77 STAND THE BEST
CHANCE OF SEEING THUNDERSTORMS TODAY AND POSSIBLY A SEVERE STORM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 23, 2:06 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
306 PM EDT WED MAY 23 2007

NCZ001-232000-
ASHE NC-
306 PM EDT WED MAY 23 2007

AT 305 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES EAST OF LANSING...OR ABOUT 5 MILES SOUTH
OF GRASSY CREEK...MOVING SOUTHWEST AT 10 MPH. THE STRONG THUNDERSTORM
WILL BE NEAR CLIFTON BY 335 PM.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
RAINFALL AMOUNTS UP TO ONE INCH ARE POSSIBLE. PONDING OF WATER IS
POSSIBLE IN POOR DRAINAGE AND LOW LYING AREAS.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS STORM.

07

The radar

The Roanoke radar (KFCX), 90 km away, was scanning. The volume nearest the first event began at 20:05 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Mercer

When
May 23, 3:05 PM EST
Where
Mercer County, Sandlick
Measured
0.88 in hail
Reported by
Public
Coordinates
37.330, -81.220

Hail, Greenbrier

When
May 23, 4:22 PM EST
Where
Greenbrier County, Renick
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.980, -80.370

Thunderstorm Wind, Summers

When
May 23, 4:45 PM EST
Where
Summers County, 3 mi NE of Talcott
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.681, -80.711

A large tree down on Route 3.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2007Every state in 2007This day in weather historyWarnings in West Virginia, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 34024, 34025, 34027.